Missouri, 2012Hail and Damaging Winds in Missouri, September 6, 2012
September 6, 2012 · NWS LSX · 17 events in 10 counties and zones
A cold front moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 6, 12:00 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 6, 12:00 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT THU SEP 6 2012
.SHORT TERM...
ISSUED AT 332 AM CDT THU SEP 6 2012
(TODAY THROUGH FRIDAY NIGHT)
STILL EATING CROW AFTER YESTERDAY'S BUSTED FORECAST...AND IT'S A
BITTER BIRD. THE COLD FRONT HAS MADE IT THROUGH KIRKSVILLE BUT IS
TAKING ITS TIME DRIFTING THROUGH THE NORTHWEST PORTION OF THE CWFA.
CURRENT THINKING IS THAT THE FRONT WILL CONTINUE DRIFTING SOUTHEAST
BUT WILL PROBABLY NOT CLEAR THE SOUTHERN PORTION OF THE CWFA BEFORE
AFTERNOON. RAP AND HRRR DEVELOP DECENT INSTABILITY IN EXCESS OF
2000 J/KG WITH LITTLE OR NO CAP. HAVE ADDED POPS SOUTH OF THE STL
METRO AREA ACROSS THE EASTERN OZARKS. ALSO...SINCE THE COLD AIR
ADVECTION IS SOMEWHAT LACKING FROM PREVIOUS FORECASTS...HAVE BUMPED
UP TEMPS A COUPLE OF DEGREES TODAY.
ATTENTION TURNS TO THE STRONG SHORTWAVE JUST NOW DROPPING INTO THE
CONUS FROM SOUTHEAST CANADA AND THE RESULTING STORM WHICH WILL MOVE
THROUGH FRIDAY AND FRIDAY NIGHT. THE WAVE'S PRESENTATION ON WATER
VAPOR IMAGERY IS PRETTY IMPRESSIVE FOR EARLY SEPTEMBER. THIS IS
ENCOURAGING FOR THE FORECAST. LATEST GUIDANCE KEEPS MUCH OF THE
AREA DRY TONIGHT...PRETTY MUCH ALL EXCEPT NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS. CAN'T QUITE BRING MYSELF TO PULL POPS OUT OF
THE REST OF THE AREA THO...SO HAVE LEFT THEM BE. ALL GUIDANCE HAS
THE SHORTWAVE DIVING INTO THE PLAINS FRIDAY MORNING AND THE
ASSOCIATED COLD FRONT MOVING THROUGH KIRKSVILLE BY AROUND 18Z. SPC
HAS US OUTLOOKED IN A SLIGHT RISK AND THIS LOOKS GOOD GIVEN THAT THE
NAM DEVELOPS INSTABILITY IN EXCESS OF 3000 J/KG AND PLENTY OF DEEP
LAYER SHEAR. HAVE BUMPED UP POPS TO OCCASIONAL DURING THE AFTERNOON
AND EARLY EVENING FOR PARTS OF THE AREA. LATEST GUIDANCE HAS THE
FRONT MOVING THOUGH FASTER THAN EARLIER FORECAST...SO HAVE CUT BACK
ON POPS AFTER MIDNIGHT.
CARNEY
&&
.LONG TERM...
ISSUED AT 358 AM CDT THU SEP 6 2012
(SATURDAY THROUGH WEDNESDAY)
PRIMARY CHANGE TO THE FORECAST FOR THE LONG TERM IS TO INCREASE HIGH
TEMPERATURES A BIT THIS WEEKEND AND EARLY NEXT WEEK. ALL OF THE
MODELS DROP A STRONG RIDGE INTO THE AREA THIS WEEKEND BEHIND THE
FRONT. WHEN WE INITIALLY BEGAN SEEING THIS STORM SYSTEM IN THE
MODELS SEVERAL DAYS AGO...THEY DEVELOPED A CLOSED LOW OVER THE GREAT
LAKES/OHIO VALLEY REGION. THE PAST FEW RUNS THE MODELS HAVE BECOME
PROGRESSIVE WITH THE WAVE. THIS SHOULD MEAN THAT INSTEAD OF
CONSIDERABLE CLOUDS AND WIDELY SCATTERED SHOWERS ON SATURDAY...IT
SHOULD BE MOSTLY SUNNY AND DRY. WITH THE MORE PROGRESSIVE
SOLUTION...THE WARM UP BACK TO NEAR NORMAL TEMPERATURES SHOULD OCCUR
MORE QUICKLY ON SUNDAY INTO EARLY NEXT WEEK. UPPER LEVEL RIDGE
BUILDS BACK INTO THE AREA BY TUESDAY. ANOTHER COLD FRONT LOOKS TO
BE APPROACHING THE AREA ON WEDNESDAY...BUT HAVE NOT PUT ANY POPS IN
THE FORECAST AT THIS TIME AS THE STRONG SURFACE RIDGE WHICH WILL
BRING US THIS WEEKEND'S COOL WEATHER LOOKS LIKE IT WILL LAY OUT DOWN
ACROSS THE SOUTHERN U.S. AND BLOCK ANY MOIST RETURN FLOW FROM THE
GULF.
CARNEY
&&
.AVIATION...
ISSUED AT 1250 PM CDT THU SEP 6 2012
CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MISSOURI IS
TRACKING EASTWARD AND IS EXPECTED TO CONTINUE ON THAT COURSE
THROUGH THE AFTERNOON. THIS SHOULD KEEP IT SOUTH OF THE
TERMINALS...BUT WILL HAVE TO WATCH THE ST LOUIS AREA AS THE FRONT
HAS BECOME QUASI-STATIONARY THROUGH EAST CENTRAL MO AND SOUTHWEST
ILLINOIS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH LATE TONIGHT.
A POTENT COLD FRONT WILL BEGIN TO MOVE INTO NORTHERN MISSOURI AND
WEST CENTRAL ILLINOIS ON FRIDAY MORNING. SHOWERS AND THUNDERSTORMS
SHOULD BE ONGOING ALONG/AHEAD OF THE FRONT LATE TONIGHT AND SHOULD
CONTINUE TO GROW THROUGH THE MORNING AND INTO THE AFTERNOON AS IT
MOVES INTO MO AND IL.
SPECIFICS FOR KSTL...
CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MISSOURI IS
TRACKING EASTWARD AND IS EXPECTED TO STAY SOUTH OF THE
TERMINAL...BUT WILL HAVE TO WATCH CLOSELY AS THE FRONT HAS BECOME
QUASI-STATIONARY THROUGH THE ST LOUIS METRO. OTHERWISE VFR
CONDITIONS EXPECTED THROUGH AT LEAST MID MORNING ON FRIDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A POTENT
COLD FRONT ON FRIDAY...WITH THE BEST CHANCE IN THE 17-21Z TIME
FRAME.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Sep 6, 10:59 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 AM CDT THU SEP 6 2012
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1159 AM CDT THU SEP 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS
PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. A FEW OF
THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AS THE MAIN THREAT.
THUNDERSTORMS ARE LIKELY LATE TONIGHT OVER NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS. THERE IS A CHANCE OF THUNDERSTORMS ACROSS
MUCH OF THE REST OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE OCCASIONAL THUNDERSTORMS ON FRIDAY...SOME
THUNDERSTORMS WILL LIKELY LINGER INTO FRIDAY NIGHT. SOME OF THE
STORMS MAY BE SEVERE. DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON ACROSS SOUTHEAST
MISSOURI AND FAR SOUTHWEST ILLINOIS.
GLASS
Thunderstorm Wind, Osage
- When
- September 6, 1:31 PM CST
- Where
- Osage County, 0.84 mi SE of Meta
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.310, -92.161
Thunderstorm winds blew down a large tree blocking County Road 542 just southeast of Meta.
Hail, Crawford
- When
- September 6, 1:35 PM CST
- Where
- Crawford County, 1.24 mi SW of Vivian
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.910, -91.419
Hail, Washington
- When
- September 6, 2:09 PM CST to 2:13 PM CST
- Where
- Washington County, 0.67 mi NW of Springtown to 1.38 mi NNE of Springtown
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.938, -90.787
Large hail fell over Potosi. Hail up to half dollar size was reported just northeast of Potosi at the intersection of Highway 21 and Highway E.
Hail, Gasconade
- When
- September 6, 2:20 PM CST
- Where
- Gasconade County, 1.24 mi N of Tea
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.318, -91.403
Large hail was reported at the intersection of State Highway V and State Highway T.
Thunderstorm Wind, Gasconade
- When
- September 6, 2:21 PM CST
- Where
- Gasconade County, 1.45 mi SSE of Rosebud
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.361, -91.390
Thunderstorm winds blew down a large tree branch which briefly blocked Highway T.
Thunderstorm Wind, Franklin
- When
- September 6, 2:29 PM CST to 2:35 PM CST
- Where
- Franklin County, 0.42 mi N of Japan to 0.47 mi W of Sullivan
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.236, -91.301
Thunderstorm winds blew down two large trees near the intersection of Highways J and H. In Sullivan, several trees were uprooted along service road parallel to I-44.
Hail, Washington
- When
- September 6, 2:40 PM CST
- Where
- Washington County, 2.2 mi NE of Latty
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.001, -90.820
Thunderstorm Wind, Franklin
- When
- September 6, 2:50 PM CST to 2:56 PM CST
- Where
- Franklin County, Union to 0.99 mi SE of Villa Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.450, -91.000
Thunderstorm winds blew down numerous large tree limbs between Union and Villa Ridge.
Thunderstorm Wind, St. Charles
- When
- September 6, 3:14 PM CST
- Where
- St. Charles County, Augusta
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.570, -90.880
Thunderstorm winds snapped a foot and a half diameter oak tree about 15 feet up from its base.
Hail, Jefferson
- When
- September 6, 3:15 PM CST
- Where
- Jefferson County, 3 mi W of Festus
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.230, -90.455
Thunderstorm Wind, Franklin
- When
- September 6, 3:18 PM CST
- Where
- Franklin County, 1.33 mi WSW of Pacific
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.474, -90.763
Thunderstorm winds blew down several large tree limbs near the intersection of Highway N and Westlake Village Drive.
Thunderstorm Wind, St. Francois
- When
- September 6, 3:18 PM CST
- Where
- St. Francois County, 0.49 mi SSE of Doe Run
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.743, -90.497
Thunderstorm winds blew down several large tree limbs around town.
Thunderstorm Wind, St. Louis
- When
- September 6, 3:20 PM CST
- Where
- St. Louis County, Eureka
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.500, -90.630
Thunderstorm winds snapped off an eight inch diameter Bradford Pear tree.
Thunderstorm Wind, Jefferson
- When
- September 6, 3:20 PM CST
- Where
- Jefferson County, 0.82 mi SSW of High Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.459, -90.536
Thunderstorm winds blew down several large tree limbs in High Ridge.
Thunderstorm Wind, Iron
- When
- September 6, 3:20 PM CST to 3:25 PM CST
- Where
- Iron County, 0.75 mi NE of Belleview to 0.24 mi ESE of Ironton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.687, -90.740
Thunderstorm winds blew down several large trees between Belleview and Ironton.
Thunderstorm Wind, Iron
- When
- September 6, 3:25 PM CST to 3:30 PM CST
- Where
- Iron County, 1.3 mi ESE of Annapolis to 0.72 mi ENE of Des Arc
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.362, -90.699
Thunderstorm winds blew down several large trees between Annapolis and Des Arc. Some of the trees fell onto roadways blocking them. Also, one tree fell onto a house in Annapolis causing moderate damage.
Thunderstorm Wind, St. Louis
- When
- September 6, 3:33 PM CST to 3:40 PM CST
- Where
- St. Louis County, 0.73 mi NNW of Sappington to Oakville
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.539, -90.406
Thunderstorm winds blew down several large tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, September 6 to 7, 20121 death · 1 injured · $157,000 · 61 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, September 6, 2012$2.0 million · 50 kt wind · 3 events
- Hail and Damaging Winds in Missouri, September 6, 20122 injured · $135,000 · 1 in hail · 12 events
- Hail and Damaging Winds in New York, September 6, 2012$84,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Iowa, September 6 to 7, 2012$147,000 · 1.75 in hail · 15 events
- Damaging Winds and Heavy Rain in Kentucky, September 6, 2012$103,000 · 61 kt wind · 11 events
- Hail and Damaging Wind in Pennsylvania, September 6, 2012$66,000 · 2 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 6 to 8, 201254 kt wind · 44 events
- Hail in Nebraska, September 6, 2012$48,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Texas, September 6, 2012$40,000 · 70 kt wind · 5 events
- Damaging Winds in Illinois, September 6, 2012$33,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Ohio, September 6 to 7, 2012$11,000 · 1.25 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413359, 413360, 413361, 413362, 413363, 413364, 413367, 413365, 413368, 413369, 413366, 413371, 413370, 413372, 413375, 413376, 413377.